Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 271, NWS North Platte, NE

August 3, 2004Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 3, 2004, 6:42 PM MDT for Sheridan County, Nebraska. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2004, 6:42 PM MDT (00:42 UTC)
Expired
Aug 3, 2004, 7:45 PM MDT
In force
63 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Sheridan County, NE

The radar

The North Platte radar (KLNX), 165 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 7:42 PM MDTHAIL 2.757 N Antioch, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2004-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2004-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 040042
SVRLBF
NEC161-040145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
642 PM MDT TUE AUG 3 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 745 PM MDT

* AT 639 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 33 MILES NORTH OF ANTIOCH...OR ABOUT 15 MILES
  SOUTHWEST OF HAY SPRINGS...AND MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WESTERN SHERIDAN COUNTY AROUND 700 PM MDT
  RURAL CENTRAL SHERIDAN COUNTY AROUND 720 PM MDT
  RURAL SOUTHERN SHERIDAN COUNTY AROUND 740 PM MDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4267 10277 4202 10275 4201 10203 4268 10207

$$

TLK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 12:58 PM MDT, 5 hours 44 minutes earlier.

Area forecast discussion, Aug 3, 12:58 PM MDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
158 PM CDT TUE AUG 3 2004

...FCST CONCERNS PCPN TONIGHT...WEDNESDAY...THURSDAY AND
TEMPERATURES...

.PREVIOUS DISCUSSION...
FAIRLY ACTIVE AFTN/EVE SEVERE PATTERN TAKING SHAPE.  WARM SECTOR SVR
WEATHER WILL BE LIMITED TO THE ERN COUNTIES AS THE SFC LOW IS
GRADUALLY MOVING EAST.  BEHIND THE COLD FRONT POSITIONED SW TO NEWD
ACROSS FCST AREA...ETA SUGGESTS ADEQUATE INSTABILITY ALOFT AND WIND
SHEAR TO PRODUCE A FEW THUNDERSTORMS WITH LARGE HAIL.  LARGE
SCALE ASCENT IS LACKING HOWEVER IN THE COOL SECTOR SO ACTIVITY COULD
BE SPARSE OVERNIGHT.

AS THE FLOW ALOFT TRANSITIONS TO THE NW IN THE WAKE OF
TONIGHTS EVENT...SFC HIGH PRESSURE WILL BUILD IN AND BEGIN
FUNNELING INSTABILITY NORTHWARD UP AND ACROSS THE WESTERN HIGH
PLAINS.  ETA SUGGESTS TWO MCSS WILL DEVELOP WEDS NIGHT AND AGAIN
THUR NIGHT. LIMITING FACTOR COULD BE THAT THE SHEAR IS QUITE STRONG
ALOFT WHILE INSTABILITY IS MODEST. I.E. BULK RICHARDSON NUMBER IS
VERY LOW IN THE MODEL SOUNDINGS.

FRIDAY THROUGH MONDAY...THE GFS AND ECMWF ARE NOW SUGGESTING A
BRIEF WARM UP FRIDAY AND THEN A MODEST COOL DOWN THEREAFTER.  FCST IS
DRY DURING THIS PERIOD AS MODEL UNCERTAINTIES PROVIDE LITTLE MORE
THAN CLIMO SKILL FCSTING RAIN.

 &&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC
Hazardous weather outlook, Aug 3, 2:52 PM MDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
352 PM CDT TUE AUG 3 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-041100-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
352 PM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK
AREA TONIGHT. A FEW OF THESE STORM MAY REACH SEVERE LIMITS ESPECIALLY
ACROSS AREAS NORTH OF HIGHWAY 2. LARGE HAIL AND DAMAGING WINDS WILL
BE THE MAIN THREAT WITH THESE STORMS THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM DEVELOPMENT WILL AGAIN BE POSSIBLE WEDNESDAY AND
THURSDAY EVENINGS AS MOIST UPSLOPE EASTERLY FLOW COMBINES WITH UPPER
LEVEL DISTURBANCES MOVING OUT OF THE CENTRAL ROCKIES. STORMS ARE
EXPECTED TO FIRE IN THE HIGHER TERRAIN TO THE WEST AND MOVE INTO
WESTERN AND CENTRAL PORTIONS OF THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

13

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:45 PM MDTSevere Thunderstorm WarningLBFSheridan45 min
Aug 3, 8:07 PM MDTSevere Thunderstorm WarningLBFGarden53 min
Aug 3, 8:35 PM MDTSevere Thunderstorm WarningLBFGrant25 min
Aug 3, 9:59 PM MDTSevere Thunderstorm WarningLBFMcPherson31 min
Aug 3, 10:26 PM MDTSevere Thunderstorm WarningLBFLogan34 min
Aug 3, 10:34 PM MDTSevere Thunderstorm WarningLBFLincoln41 min
Aug 3, 11:15 PM MDTSevere Thunderstorm WarningLBFLincoln30 min
Aug 3, 11:27 PM MDTSevere Thunderstorm WarningLBFCuster48 min
Aug 3, 11:47 PM MDTSevere Thunderstorm WarningLBFFrontier28 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.